Allopurinol is a medication used for gout and hyperuricemia associated with cancer treatment that has a potentially devastating interaction with 6-mercaptopurine (6-MP). 6-MP is used in ulcerative colitis and crohn's disease along with being a part of a chemotherapy treatment.
In the news recently, a patient was admitted to the hospital with a blister on her foot and subsequently died of an infection. The patient was taking 6-MP for colitis and started on allopurinol for gout. Allopurinol blocks one of the enzymes that metabolizes 6-MP, xanthine oxidase thus causing more of the active metabolites which have an effect on WBC replication/activation and/or suppression of ras-related C3 botulinum toxin substrate 1 (Rac 1) which can facilitate apoptosis (programmed cell death) of WBC's. The patient would then become neutropenic which could lead to death. Hematologic toxicity can be exacerbated by other medications which inhibit TPMT (another metabolizer of 6-MP to an inactive metabolite) like mesalamine or sulfasalazine.